Texas, 2021Drought in Texas, April 20 to 30, 2021
April 20 to 30, 2021 · NWS BRO · 8 events in 8 counties and zones
5 inches of rain in Hidalgo/Willacy, and northeast Brooks to northern Kenedy, on April 17th/18th. The welcome rain and unseasonably cool daytime temperatures contributed to reductions in the coverage of Exceptional (D4) and Extreme (D3) Drought conditions in these areas.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few rounds of rain and isolated thunderstorms associated with a late-season cold front dropped bands of 1.5 to 2.5 inches of rain in Hidalgo/Willacy, and northeast Brooks to northern Kenedy, on April 17th/18th. The welcome rain and unseasonably cool daytime temperatures contributed to reductions in the coverage of Exceptional (D4) and Extreme (D3) Drought conditions in these areas. Locations in the upper Valley and Rio Grande Plains missed out, with D3 to D4 conditions prevailing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 19, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Apr 19, 11:20 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1220 AM CDT Tue Apr 20 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will hold through the TAF period. A few
mid-level clouds are expected this evening with light and variable
winds. Patchy fog may develop across portions of the northern
ranchlands this evening but should remain north of the local
aerodromes. Winds will veer around to the east later this
afternoon with no changes in ceilings or visibility expected.
&&
.PREV DISCUSSION... /issued 605 PM CDT Mon Apr 19 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR ceilings with light to moderate northeast winds.
Similar conditions will prevail overnight with high pressure
settling over the area. BKN to OVC cloud cover will scatter out
Tuesday during the day with light to moderate winds veering
slightly more to east. Patchy fog will be possible across the
ranchlands tonight, but confidence is low for fog to reach into
the lower/mid-valley. Hence, fog is not highlighted in the current
TAF set.
PREV DISCUSSION... /issued 338 PM CDT Mon Apr 19 2021/
SHORT TERM (Tonight through Tuesday Night): A very weak trough
off the coast this evening will continue to keep a slight chance of
precipitation in the forecast, mainly along the coast, through
tonight. Rain chances will diminish early Tuesday as high pressure,
currently located in central Texas, continues to move southeastward
into the Gulf of Mexico. Low level moisture in place overnight,
along with light winds, will allow for some patchy fog to develop
early Tuesday morning, mainly across the northern Ranchlands.
Overnight low temperatures will fall into the mid 50s to low 60s.
Dry conditions return on Tuesday and skies will begin to clear out
allowing for warmer temperatures to filter back into the region by
the afternoon. Expect afternoon high temperatures to top out in the
low to mid 80s east to a few 90s out west. A weak cold front will
move through portions of Deep South Texas by early Wednesday morning
with slighlty cooler air ushering in behind the front. Tuesday night
lows will drop into the low 60s south to upper 50s north.
LONG TERM (Wednesday through Monday): Mid-spring, Valley-style,
continues to take a little vacation through mid week as
aforementioned weak front sweeps into Mexico by mid morning,
followed by a decent uptick in northeast winds and temperatures
held in check by cloud cover and slightly cooler air following the
front. Low to mid levels dry out enough to allow partial sunshine
by afternoon, which will warm temperatures up a bit but only into
the low to mid 70s, except mid to upper 70s mid/upper Valley...all
about 10 to 12 degrees below late April averages. Low level
moisture pools up a bit Wednesday night/Thursday ensuring a pretty
solid deck of stratus/stratocumulus which both insulates Wednesday
night for more average lows (60s) while putting a lid on how warm
Thursday can get (mainly mid to upper 70s) with continued easterly
flow. Earlier forecasts had low chances for light showers
beginning late Wednesday night...so have kept this per latest
model blends and deterministic runs. The NAM-12 is a temperature
outlier...carrying north winds and a strong inversion all day
Thursday west of I69C which would keep temperatures down in the
lower 60s. However, unlike last weekend's shallow but strong
front, along with model consistency, the NAM-12 is the only model
showing the wind shift which does not match conceptual models for
the pattern. Thus...the NAM has been disregarded but still, highs
on Thursday will continue around 10 degrees below average, which
for the 22nd range from 86 east to 91 west.
For those considering the beach despite the relative coolness and
cloud cover, be aware that persistent east/northeast flow will
bring an increasing threat for higher-intensity rip currents and,
with observed tides running close to a foot above predicted, some
potential for run-up toward the dunes at narrow beaches during
afternoon high tides both Wednesday and Thursday. With the tide
cycle lowering, increased flow should stay shy of the dunes but
could cut the usable beach once again.
Rising 500 mb heights Friday assist with return flow (warm front-
type) southeast to southerly flow, which will return a variably
cloudy and hazy morning that sees increasing afternoon sunshine.
Temperatures recover to or just above average. The weak 500 mb
trough pushing the height rises sweeps through Texas early
Saturday, with a potential dry heat spike to follow mainly west of
IH-69C by afternoon. There is a window for rapid wildfire growth
in these areas that afternoon, when humidity crashes to between
15-25 percent, temperatures surge into the mid to upper 90s, and
winds could gust over 20 mph. Should have a better idea of
Saturday conditions in the next few days.
The upper ridge rapidly rebuilds Sunday and Monday, though this
time deep atmosphere is plenty dry. Sunday could be a great
beach/pool day with modest east winds and plenty of warm sunshine;
southeast flow begins to pick up Monday as atmosphere warms, with
temperatures rising back into the 90s in most areas.
MARINE: (Now through Tuesday Night): Marine conditions will remain
favorable through the short term and high pressure settles over the
Gulf of Mexico tonight into Tuesday. Light easterly flow will help
keep seas generally at 2 to 4 feet. Winds, especially along northern
portions of the zone, will begin to increase slightly late Tuesday
night as an increasing pressure gradient begins to affect the Gulf
waters and will continue to strengthen into the next period behind a
weak cold front that will move through late Tuesday night into
Wednesday.
Wednesday through Saturday Night): Behind the aforementioned
front, a period of elevated seas and occasionally gusty
east/northeast winds into Thursday that will make for some boating
difficulties since wind waves will be present. With surface high
well north of the waters and headed into the southeast U.S.
Friday, southeast winds pick up nicely and with only a modest
marine layer expect decent speeds to carry into Friday,
especially across the 20-60 nm leg. Winds will decrease behind
Saturday afternoon/evening's wind shift to the north/northeast.
Likely to see periods of caution for both 15 to 20 knot winds and
seas 6 feet through the period...with perhaps advisory levels
behind the initial front Wednesday morning, and in the increasing
southeast flow Friday and Friday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 63 73 66 / 10 0 0 0
BROWNSVILLE 83 62 76 66 / 10 0 0 10
HARLINGEN 84 60 75 65 / 10 0 0 0
MCALLEN 86 61 77 64 / 10 0 0 10
RIO GRANDE CITY 88 60 77 63 / 0 10 0 20
SOUTH PADRE ISLAND 75 67 71 68 / 10 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
55-Adams/Aviation
Hazardous weather outlook, Apr 19, 3:38 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
438 PM CDT Mon Apr 19 2021
TXZ248>257-351-353-202145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
438 PM CDT Mon Apr 19 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip current is possible at the local beaches
from Wednesday through Sunday.
Minor coastal flooding possible Tuesday through Thursday due to
easterly winds causing persistent easterly swell.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-202145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
438 PM CDT Mon Apr 19 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories may be needed along the Lower Texas Coast
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Starr
- When
- April 20, 12:00 AM CST to April 26, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Beneficial rainfall occurred across populated southern Starr County on April 16th/17th, providing some relief to drought conditions in the area. Exceptional (D4) Drought was removed from southern Starr County, which returned to Extreme (D3) Drought.
Drought, Northern Hidalgo County
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Beneficial rainfall occurred across the southeast portion Northern Hidalgo County early on April 18th, providing some relief to drought conditions in the area. Exceptional (D4) Drought was removed from southeastern portions of Northern Hidalgo County, which returned to Extreme (D3) Drought. On April 27th, a sliver of D3 conditions near the Starr County line with degrade to D4, as this area missed out on earlier rainfall and combined with a several day period of warmth and low humidity to push into the Exceptional category.
Drought, Southern Hidalgo County
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Beneficial rainfall of 1.5 to 2.5 inches occurred across eastern Hidalgo County (between Edinburg and Monte Alto) early on April 18th, providing some relief to drought conditions in the area. Exceptional (D4) Drought was completely removed from Southern Hidalgo County, and Extreme (D3) Drought was also trimmed away from more of far Southern Hidalgo County.
Drought, Inland Kenedy County
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Beneficial rainfall occurred across Inland Kenedy County (north and south) on late April 17th/early April 18th - generally one half to on inch, providing some relief to drought conditions in the area. Exceptional (D4) Drought was removed from far southwestern Kenedy County, and Extreme (D3) Drought was also trimmed away from far northern as well as southeastern portions of Kenedy County, returning those areas to Severe (D2) Drought.
Drought, Coastal Kenedy County
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Beneficial rainfall of 0.5 to 1.5 inches occurred across southern and northern Coastal Kenedy County in mid-April (late 17th/early 18th), providing some relief to drought conditions in the area. Extreme (D3) Drought was trimmed out of far northern and far southern portions of Coastal Kenedy.
Drought, Willacy
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Beneficial rainfall estimated between 1 and 2.5 inches occurred across Willacy County during the pre-dawn hours on April 18th, providing some relief to drought conditions in the area. The small area of Exceptional (D4) Drought was removed, and Extreme (D3) Drought was removed from western and central portions of Willacy County.
Drought, Coastal Willacy
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Beneficial rainfall, generally 1.5 to 2.5 inches, fell across Coastal Willacy County during the pre-dawn hours of April 18th, providing some relief to drought conditions in the area. All but a sliver of Severe (D2) Drought, in the northwest corner of the zone, was removed.
Drought, Cameron
- When
- April 20, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
A couple of pockets of beneficial rainfall occurred across southern Cameron County near the Rio Grande, and northern Cameron County near the Willacy County line early on April 18th, providing some relief to drought conditions in the area. Extreme (D3) Drought was removed from Cameron County and Severe (D2) Drought was trimmed slightly.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, April 20, 20211 death · $200,000 · 1 event
- Frost and Freeze in Missouri, April 20 to 22, 2021$3.5 million · 32 events
- Frost and Freeze in Pennsylvania, April 20 to 22, 2021$3.0 million · 1 event
- Winter Weather in Indiana, April 20, 2021$50,000 · 1 event
- Winter Weather in Ohio, April 20 to 21, 202129 events
- Winter Storm and Winter Weather in Kansas, April 20, 202113 events
- Winter Weather in Indiana, April 20 to 21, 20218 events
- Winter Weather in Ohio, April 20 to 21, 20218 events
- Winter Weather in Kentucky, April 20 to 21, 20217 events
- Winter Weather in Indiana, April 20 to 21, 20215 events
- Frost and Freeze in Colorado, April 20, 20213 events
- Frost and Freeze in Kansas, April 20 to 21, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956132, 956134, 956135, 956136, 956137, 956138, 956139, 956140.